Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Constipation
Sep 30, 2003

Dear Docs, I have been possitive for 18 years and had my first AIDS diagnosis back in 1994. I have been on antiviral therapy since 1990 with out any breaks until this summer. Against my doctor's advice, I decided to go off my drugs for 12 weeks. I felt better than I ever had in years. Although I am resistant to every drug on the market I have just decided to go back on the drugs because my CD4's dropped to 79 and my viral load is over 100,000. I am back on 8 drugs now and feeling miserable again. This is all just background.

Anyway, 6 months ago I developed very chronic fatigue with anemia. My doctor thought that it was the result of AZT via Combivir. He took me off the medication but my anemia persisted. He then put me on Procrit and have been on it ever since. With out the Procrit my hemaglobin is at 8.5, with it I can't seem to break the 11.1 mark. Along with all of this I have developed severe constipation, abdominal pain, terrible bloting, and a discomfort all the time. Besides a diet high in fiber, I am also taking Metamucil, Sennekot S, and Lactulose, plus I drink over a gallon of water aday. And even with all this my constipation persists. My doctor just scratches his head about it and really never addresses the issue.

Is there possibly something else going on? Also I was told that my red blood cells are abnormally small and underdeveloped and I do have a family history of colon cancer. I had a colonoscopy 2 years ago and had several polyps removed but they were benign. My age is 44. So what is going on? Please tell me what to do next.

Thank You. G.O. In Minneapolis,MN

Response from Dr. Conway

The combination of anemia and multiple gastrointestinal concerns in the setting of advanced immune disease as well as a family history of colon cancer raises a number of concerns to me. I would be concerned that there is an opportunistic infection (such as MAC or CMV) or something else going on that needs attention. Obviously, the issue of cancer needs to be addressed. A good, overall medical work-up (that may well include another colonoscopy) seems to be the way to go.



Previous
combivir to trizivir
Next
Increasing prolactin levels

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement